Print this page

Search whole site

Parkinsons disease drugs

Category: Medicines

Type

Involuntary

Introduction and description

 

 

Parkinson's disease is a degenerative disorder of the central nervous system.

It is essentially brain damage which appears to start in the region of the brain stem.

The disease is characterised by the accumulation of a protein called alpha-synuclein into inclusions called Lewy bodies in neurons. 

The disease then spreads and gradually kills off or disrupts the function of more of the parts of the brain. 

A separate section has been provided which describes the symptoms and their progression.

It is clear that there is considerable misdiagnosis when it comes to Parkinson’s disease.   Parkinson's disease has a cause and there is a danger that by handing out pharmaceuticals, the cause is never investigated.  Ideally the cause -  heavy metal poisoning and other forms of poisoning, viruses, parasites, bacteria,  plus a host of other environmental factors - is investigated whilst pharmaceuticals are used as as a part of the palliative care given until the cause is found. 

Lewis Carroll’s mad hatter would have been one of the eventual victims of PD as he was suffering from mercury poisoning.  Exactly the same symptoms can be caused by pharmaceuticals at inappropriate doses or inappropriately prescribed.   Even acute stress can cause symptoms similar to Parkinson’s disease.

 

There is no cure currently for Parkinson’s disease as such all the drugs available are not cures but various pharmaceuticals to alleviate the symptoms – so some help with the tremour, some help with the memory problems, some help with the lack of dopamine. 

Thus for example, there are many that have dopamine agonist action.

 

 

Personally, I think we ought to get our dopamine from food - chocolate, coffee and bananas for example all have dopamine in them, - as such they are a natural source of dopamine which have no side-effects unless of course you overdose on them too!

But getting the dose right is extremely difficult for pharmaceuticals and because the drugs are highly complex, often acting on numerous receptors, they can cause quite a considerable number of side effects and one of these is hallucinations.

It is worth adding that Parkinson's disease and the Parkinson's disease drugs appear to have a record for producing extraordinary hallucinations  - so real and so vivid the PD sufferers are no longer able to differentiate real from unreal.   The key then becomes how to deal with them and how should the carer help?

Method

 

For anyone caring for someone with Parkinson's disease who experiences hallucinations  or visions, there are two things you need to do, irrespective of whether it is caused by the drugs or not [and often you do not know]:

  • Either reduce the dose of the drugs [obviously in co-operation with your doctor] or stop them altogether - maybe temporarily, but it is a sign of overdose
  • Record and 'be with' the person on the journey they take through those hallucinations or the vision.  Accept the vision as real - it is real, you may be getting a privileged insight into another dimension spiritually.  You will be doing what every psychotherapist has done for the past 30 or 40 years when they gave someone LSD or mescaline - being a 'sitter' and a carer, guiding them through and reassuring them you are there and all is OK.

The landscapes, the scenes, the beauty of what some people see can be incredible and not to be feared.  Don't be frightened, you are glimpsing the sacred.

There may be symbolism built into these visions, use the symbolism section of this site to unravel the meaning.

How it works

Vladimir Kush 1965 - Russian painter - The  Surreal Landscapes

So why the hallucinations? 

Pharmaceuticals are usually looked on as a threat by the body and at overdose proportions, they are a considerable threat. 

Similarly, if the person has not actually got Parkinson's disease, but is suffering from an overdose of another pharmaceutical, for example, the addition of yet more pharmaceuticals simply adds to the level of threat.

You now need to have the Model of the Mind open and have read How spiritual experence works.

Vladimir Kush 1965 | Russian painter |The Surreal Landscapes

Any substance that enters our bodies is assessed for whether it is a help or a threat.  When any substance enters via whatever route – by mouth, by wounds, by injection, by inhalation, by smoking or snuffing or smearing on our skin as an ointment and thus absorption via the skin, the body’s defence mechanism checks to see what it is and whether it is friend or foe.


 

At too high a level, at levels where cell destruction can take place and the body itself is at risk, the cells send out a message to the Will via the nervous system which says HELP HELP HELP THREAT THREAT THREAT we are being attacked we are dying DO SOMETHING.

The Will responds by mobilising its defence systems – immune system, the system of the kidneys and liver which act as filters, the stomach with the acid, the blood filtering system and so on.  But at overdose levels the defence systems may be overwhelmed and the messages keep on coming in.

erik johansson-surreal landscape

HELP, HELP, HELP, THREAT, THREAT, THREAT, we are being attacked, we are dying DO SOMETHING.

The Will can do no more from a defensive point of view, but it is able to release messages which help to ease the pain and this it does.  Thus we get endorphins, for example, being released, which give pain relief and start to shut down functions we no longer have need of because the energy is better targeted to survival. 

The presence of all these neurotransmitters is a sure sign of overdose.  We don’t get a spiritual experience via neurotransmitters – neurotransmitters like these are just indicators that the body is trying to ease the pain and suffering from the damage it is experiencing.

At this point we might start to get hallucinations as the non essential functions of Memory and Learning are gradually shut down.

out of body .........................

But if the overdose is severe and the messages continue HELP, HELP, HELP, THREAT, THREAT, THREAT, we are being attacked, we are dying DO SOMETHING. the Will takes some very drastic action and mobilises all its energy and defenses into the autonomic system.

Now comes some serious activity when we can go out of body, because the Reasoning system Memory and Learning system have all been shut down and we are in effect on automatic pilot – we have gone AWOL.

Unless the autonomic systems can handle the threat, incidentally, from this point on we are technically dying and may get a near death experience.

References and further reading

See also The role of the anticholinergenics in Parkinson’s disease and

Deaths caused by Parkinson's disease drugs

Observations

In the following list,  the figures for the number of involuntary hallucinations caused by the PD drugs is shown together with the link to the observation descibing the drug.  The figures were obtained from the SEDA figures on the eHealthme web site.  The figures were correct as at 2010.  I have provided a link to the eHealthme site for each drug, so that you can get up-to-date numbers and also so that you can see the side-effects in general for each drug.

Observation identifiers

Observation name

No of hallucinations

001520

The grey cat

1

001521

Sex with apparitions

1

001522

A 3D Taj Mahal

1

001523

Amantadine

243

001524

Cogentin

393

001525

Akineton

94

001526

Sinemet [carbidopa, levodopa]

821

001527

Stalevo

177

001528

Memantine

97

001529

Permax

38

001530

Pramipexole

241

001531

Kemadrin

19

001532

Requip

266

001533

Selegiline

62

001534

Artane

171

 

TOTAL

2625

 

 

 

 The eHealthme site had no figures for the following drugs, which does not mean they don’t have the same effects only that no figures appear to have been collected.

  • Etybenzatropine - Etybenzatropine also known as ethybenztropine and tropethydrylin, is an anticholinergic/antihistamine marketed under the trade names Panolid, Ponalid, and Ponalide, which is used as an antiparkinsonian agent. ‘Like its analogue benzatropine, it may also act as a dopamine reuptake inhibitor’ 
  • Lisuride (Dopergin, Proclacam, Revanil) is an antiparkinson agent of the iso-ergoline class, chemically related to the dopaminergic ergoline Parkinson's drugs. It is used to lower prolactin and, in low doses, to prevent migraine attacks. The use of lisuride as initial anti-Parkinsonian treatment has been advocated, delaying the need for levodopa until lisuride becomes insufficient for controlling the Parkinsonian disability. Lisuride is not currently available in the US, as the drug was not a commercial success in comparison with other dopamine receptor agonist anti-parkinsonian compounds. It is still used clinically in a number of countries in the EU and is still commercially available in the UK and China. 
  • Rigotine – is used for Parkinson’s disease and is highly complex, binding to numerous receptors.  There are, however, no figures for hallucinations on the ehealthme web site

Related observations